Illinois, 2024Damaging Wind in Illinois, April 29, 2024
April 29, 2024 · NWS LSX · 1 event in 1 county or zone
Thunderstorms developed along a cold front as it passed through the area during the early morning of April 29th. The near storm environment was marginal to support widespread severe weather, with only one instance of severe thunderstorm winds reported in Illinois, happening in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front as it passed through the area during the early morning of April 29th. The near storm environment was marginal to support widespread severe weather, with only one instance of severe thunderstorm winds reported in Illinois, happening in Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 11:20 PM CST, 51 minutes earlier. Its key messages:
- The threat for severe thunderstorms this evening is greatly diminished due to a lack of appreciable instability. If a stronger storm can develop, marginally-severe wind and hail is still an outside possibility. A tornado cannot be ruled out as well, but is very unlikely.
- Heavy rain has a 30% chance in causing nuisance flooding overnight in southeast Missouri and southwest Illinois. More dramatic impacts are not forecast given the general lack of rainfall and progressive nature of the storms.
- Temperatures remain above-normal into the work week, with sporadic rain chances through the week. The highest chance for rain will accompany a cold front near the end of the week.
Area forecast discussion, Apr 28, 11:20 PM CST, 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 AM CDT Mon Apr 29 2024
.KEY MESSAGES...
- The threat for severe thunderstorms this evening is greatly
diminished due to a lack of appreciable instability. If a
stronger storm can develop, marginally-severe wind and hail is
still an outside possibility. A tornado cannot be ruled out as
well, but is very unlikely.
- Heavy rain has a 30% chance in causing nuisance flooding
overnight in southeast Missouri and southwest Illinois. More
dramatic impacts are not forecast given the general lack of
rainfall and progressive nature of the storms.
- Temperatures remain above-normal into the work week, with
sporadic rain chances through the week. The highest chance for
rain will accompany a cold front near the end of the week.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 235 PM CDT Sun Apr 28 2024
Abundant cloud cover plagues the Mid-Mississippi Valley, per latest
GOES-East satellite imagery. A sluggish surface low is tracking
northeast out of the central Great PLains into Iowa, leaving our
region in the open warm sector ahead of a cold front extending south
from the low. Despite this, the clouds and persistent showers are
drastically hindering diurnal heating, keeping temperatures far more
moderated than forecast. Aloft, heights have either remained steady
or risen slightly in the amplified southwest flow of a closed
shortwave over the northern Great Plains. The limited cooling aloft
and stunted diurnal surface heating is keeping destabilization in
the warm sector to a minimum.
The cold front will advance east this afternoon into the evening,
serving as the catalyst for another round of showers and isolated
thunderstorms. Despite nearly every CAM's poor attempt at modeling
the instability, the mitigating factors listed above will likely win
the day and hamper any threat for strong to severe thunderstorms in
the forecast area. While isolated instances of marginally-severe
convection can't be ruled out along the front itself, posing a
damaging wind and brief, weak tornado threat, most showers and/or
thunderstorms will not pose a severe weather threat. Ahead of the
front, a low-level jet across southeast Missouri and southern
Illinois will intensify nearly parallel to the boundary, leading
to more widespread rain in that area. Given PWATs exceeding the
90th climatological percentile, deep warm cloud depths, and skinny
CAPE profiles in southeast Missouri and southwest Illinois,
rainfall will be rather efficient and there's a 30% chance for
some degree of nuisance flooding. That said, the front will keep
things progressive enough to preclude any noteworthy flash
flooding. The rain will also fall in an area that's largely missed
out on the heavy rain that the rest of the region saw over the
last few days.
The front will gradually exit the region to the southeast tomorrow
and become more diffuse. While low (15-25%) PoPs linger in our far
southeast region, most of the bi-state will be dry. Little to no
cold air advection will be present aloft, so temperatures will
stay warm to start the work week. High pressure builds into the
region more prominently on Monday night amidst weak ridging aloft,
sending temperatures into more comfortable low/mid-50s overnight.
MRB
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 235 PM CDT Sun Apr 28 2024
The unsettled weather pattern will continue through most of this
week into next weekend. The LREF supports most of the global models
in showing quasi-zonal flow on Tuesday becoming more southwesterly
by Thursday when a deeper trough moves into the Plains with the
GEFS/Canadian showing a deeper and slightly slower solution than the
ECWMF. At the surface, a surface front will move north of the area
on Tuesday leaving the area dry before it moves down into northern
parts of the CWA Tuesday night into Wednesday night bringing a
chance for showers and thunderstorms. The aforementioned trough will
bring increased ascent over the area Thursday into Thursday night
along with the front, so will keep the NBM's likely/categorical PoPs
as it moves across the area. Depending on the timing of the trough,
chances will decrease on Friday with just slight chances currently
next weekend as some of the ensemble members (10-20%) have rain
chances in the zonal flow aloft. The amount of CAPE/shear seen in
the LREF and the global models do not support any widespread risk
for organized severe thunderstorms over the area this week which go
along with the CIPS/CSU probabilities.
Temperatures Tuesday through Thursday look like they will be 10-15
degrees above normal as 850mb temperatures climb to around +15C in
the warm sector. Temperatures will drop back closer to normal over
the weekend behind the cold front, though the NBM IQR shows a larger
spread which reflects the uncertainty associated with the zonal
flow.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1209 AM CDT Mon Apr 29 2024
Widespread rain with some embedded thunderstorms will continue to
move eastward through the area over the next several hours. The
rain has moved out of KCOU/KJEF and shoud exit KUIN by 0700-0800
UTC. For the metro terminals, the rain should cease around
1000-1100 UTC. Some brief IFR visibilities are possible in
thunderstorms over the next few hours for the metro terminals.
Some lower ceilings are expected to impact the terminals late
tonight into early Monday morning, but confidence is low. The
stratus may be scattered in nature, with ceilings ranging from IFR
to high MVFR. Any stratus should lift and then scatter out quickly
from west to east Monday morning, with dry/VFR conditions forecast
thereafter with light winds.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 28, 1:51 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sun Apr 28 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sun Apr 28 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Isolated severe thunderstorms remain possible through the evening.
The strongest storms could produce marginally severe hail and winds.
A tornado cannot be ruled out as well, but is very unlikely. Locally
heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms over parts of the area on Monday
and again Tuesday night through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
Britt
Thunderstorm Wind, Madison
- When
- April 29, 12:11 AM CST to 12:57 AM CST
- Where
- Madison County, 1.75 mi NE of St Jacob
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.740, -89.750
Members of the public submitted photos of uprooted softwood trees and a snapped hardwood tree. Some shingles were also removed from a house at a property off of Hickory Flat Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 29, 20241 death · 2 injured · 1 event
- Debris Flows and Flooding in Puerto Rico, April 29, 2024$34,000 · 5 events
- Dense Fog in Illinois, April 29 to 30, 202418 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202459 kt wind · 11 events
- Dense Fog in Missouri, April 29 to 30, 202411 events
- Dense Fog in New Jersey, April 29, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 20245 events
- High Wind in Idaho, April 29, 202457 kt wind · 4 events
- Hail in Oklahoma, April 29, 20241.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202454 kt wind · 3 events
- High Wind in California, April 29 to 30, 202456 kt wind · 3 events
- Dense Fog in Pennsylvania, April 29, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172741.